Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 77, NWS Quad Cities, IA

June 25, 2003Buchanan County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 25, 2003, 12:00 PM CDT for Buchanan County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2003, 12:00 PM CDT (17:00 UTC)
Expired
Jun 25, 2003, 12:45 PM CDT
In force
45 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Buchanan County, IA

The radar

The La Crosse radar (KARX), 148 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 875 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
875 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

131 
WUUS53 KDVN 251700
SVRDVN
IAC019-251745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1159 AM CDT WED JUN 25 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCHANAN COUNTY IN NORTHEAST IOWA

* UNTIL 1245 PM CDT

* AT 1152 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 4 MILES SOUTH OF
  FAIRBANK...OR 10 MILES SOUTHWEST OF OELWEIN...MOVING EAST AT 35
  MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE AURORA...FONTANA COUNTY
  PARK/CAMPGROUND...HAZLETON...LAMONT...LITTLETON...OTTERVILLE AND
  STANLEY

THIS SEVERE THUNDERSTORM IS CAPABLE OF WINDS IN EXCESS OF 65 MPH AND 
PEA SIZED HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM 
PASSES.

CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF BRIEF, TORNADO LIKE
WINDS ALONG THE LEADING EDGE OF THE STORM. THESE WINDS ARE CAPABLE OF
LOCALIZED, ENHANCED DAMAGE IN ADDITION TO STRAIGHT LINE WINDS. TAKE
COVER IN A STURDY STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN THE QUAD CITIES.

LAT...LON 4265 9161 4257 9161 4252 9188 4250 9203
          4254 9208 4263 9210

$$

33

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 4:45 AM CDT, 7 hours 15 minutes earlier.

Area forecast discussion, Jun 25, 4:45 AM CDT, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT WED JUN 25 2003

CONVECTIVE DEBRIS OFF NORTHWEST/WESTERN IA MCS AND ANY INCOMING
OUTFLOW BOUNDARY TO BE WILD CARD IN TODAYS FORECAST...OTHERWISE A
DAY SIMILAR TO YESTERDAY WOULD BE ON TAP FOR MOST OF THE CWA.

WELL ADVERTISED FRONTAL BOUNDARY ALIGNED IN A NORTHEAST-TO-
SOUTHWEST FASHION FROM NORTHEAST MN...INTO SOUTHWEST KS...IS
CURRENTLY HUNG UP IN SOUTHWEST LOW TO MID LEVEL FLOW. BUT SFC
PRESSURE RISES BUILDING ACRS THE NORTHERN PLAINS...ALONG WITH UPPER
WAVE OVER THE NORTHERN ROCKIES STARTING TO SHOW SOME PUSH EASTWARD...
SIGNALING SFC BOUNDARY TO EVENTUALLY MAKE HEADWAY AND SWEEP EAST.
GENERAL SHORT RANGE MODEL ENSEMBLE SUGGESTS FROPA ACRS MS RVR
AROUND 10Z OR SO THU MORNING...WITH A NIGHT FULL OF CONVECTION
BEFORE THEN OUT AHEAD OF IT.

SOME SHORT RANGE MODELS KEEP CWA DRY TODAY UNTIL CONVECTION BLEEDS
OUT OF CENTRAL IA INTO THE FAR NORTHWESTERN CWA BY LATE AFTERNOON...
WHILE A FEW OTHERS LIGHT UP THE WESTERN HALF BY MIDDAY/EARLY
AFTERNOON. AM CONCERNED WITH POTENTIAL OF OUTFLOW BOUNDARY
PROPAGATING FROM NORTHWEST IA ACTIVITY AND INTO THE NORTHWEST CWA BY
MID MORNING...SETTING UP POTENTIAL FOCAL POINT FOR 25-30 KT
SOUTHWESTERLY LLVL FLOW TO PLOW INTO AND POSSIBLE PUNCH THOUGH
WEAKENING CAP. THUS HAVE OPTED TO GO WITH CHANCE POPS FOR WEST HALF
OF THE CWA FOR TODAY TAKING INTO ACCOUNT POSSIBLE MID MORNING
CONVECTION IN VCNTY OF OUTFLOW...AND THEN BETTER ORGANIZED POTENTIAL
OF STORMS ERUPTING IN CENTRAL IA AND MAKING HEADWAY INTO THE WEST BY
LATE AFTERNOON/EVENING AS A LINEAR MCS. FCST SOUNDINGS SUGGEST
SIMILAR THERMAL AND INSTABILITY PARAMETERS SETTING UP THIS AFTERNOON
AS YESTERDAY...AS LONG AS DEBRIS FROM THE NORTHWEST AND NOCTURNAL AC
DECK CURRENTLY IN PLACE ERODE AS DAY PROGRESSES FOR MAXIMUM HEATING.
BETTER PROGGED DEEP CONVECTIVE INDICES SET UP RIGHT OVER THE CWA
THIS AFTERNOON...AFTER DWELLING WELL TO THE WEST THE PAST 36-48
HRS...BUT NOT QUITE AS IMPRESSIVE AS IT WAS OVER THE CENTRAL AND
NORTHERN PLAINS AND MN LAST NIGHT AND TUESDAY. 1000-H85 MB THTA-E
ADVECTION AND CONVERGENCE WAS XTREME OVER NE INTO SOUTHEAST SD
OVERNIGHT...BUT WONT BE NEAR THAT OVER THE LOCAL AREA THIS
AFTERNOON OR TONIGHT. BUT STILL ENOUGH TO FEED EXPECTED CONVECTION.

THUS...WITH EXPECTED HEATING OVER AT LEAST THE EASTERN 2/3S
SUGGESTS CAPES OVER 4K AND A LOADED ATMOSPHERIC COLUMN READY TO FUEL
CONVECTION WILL AGAIN BE PRODUCED AS FRONT PUSHES TOWARD THE
CWA FROM THE WEST TONIGHT. NORTHWEST CWA MAY BE HELD DOWN TO UPPER
80S TO LOWER 90S FOR HIGHS WITH MORE IMPACT OF DEBRIS AND ANY
POTENTIAL LATE MORNING CONVECTION FIRING/OUTFLOW BOUNDARY. EAST HALF
OF THE CWA TO REMAIN IN THE HOT BOX AND SHOULD BE SIMILAR...OR EVEN A
TOUCH WARMER THAN YESTERDAY LOOKING AT PROJECTED THERMAL PROFILES AND
MIXING...MAINLY LOW TO MID 90S. SFC DPTS IN THE LOWER 70S TO AGAIN
BRING HEAT INDICES INTO THE ZONE MENTIONABLE RANGE OF 100 TO 105.
INTERESTING MOST MODELS SUGGEST BEST FORCING TO SCRAPE THE FAR
NORTHERN CWA FROM 00-06Z THU...AND SOUTHERN INTO CENTRAL MO AS WELL.
HEAVIEST CONVECTION TO THEN PASS JUST TO THE NORTH(STILL IMPACTING
THE DBQ AREA THOUGH)...AND SECOND AREA OFF TO THE SOUTH TONIGHT? NICE
UPPER DIFFLUENCE OFF LEE SIDE OF 85-100 KT H25 MB JET STREAK AHEAD OF
IMPINGING FRONT INTO LOADED AIRMASS STILL SUGGESTS ENTIRE CWA WORTHY
OF AT LEAST LIKELY POPS.
..12..

LONGER RANGE...SUNDAY THROUGH THURSDAY...
THE MEDIUM RANGE MODELS AGREE ON A COLD FRONT DRAGGING THRU THE
FORECAST AREA EITHER SATURDAY AFTERNOON OR SATURDAY NIGHT...AND THEN
MOVING SLOWLY SOUTH OF THE AREA SUNDAY.  NO SIGNIFICANT COLD PUNCH
BEHIND.  500MB SHORT WAVE MOVES NORTH OF THE AREA AT THE SAME TIME.
ONLY MINIMAL GULF CONNECTION BUT DEW POINTS MAY POOL INTO THE MID
60S WITH THE FRONT.  FRONT MAY MOVE SLOWLY ENOUGH THAT POPS MAY BE
NEEDED SUNDAY SOUTH...BUT WILL HOLD OFF FOR NOW.  NEXT CHANCE OF
PRECIP WILL BE AHEAD OF THE NEXT COLD FRONT...WHICH WILL BE
APPROACHING THE AREA IN THE TUESDAY NIGHT/WEDNESDAY TIME FRAME.
..REA..

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

12/REA
Hazardous weather outlook, Jun 25, 12:00 PM CDT, 0 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015-016-024>026-034-035-MOZ009-010-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1200 PM CDT WED JUN 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...
HEAT AND HUMIDITY WILL COMBINE TO PRODUCE HEAT INDICES FROM 100 TO
105.  PRECAUTION IS ADVISED THIS AFTERNOON.  IF YOU ARE OUTSIDE OR
WITHOUT AIR CONDITIONING...DRINK PLENTY OF FLUIDS AND TAKE BREAKS.

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN IOWA
THIS AFTERNOON.  SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.  THE BIGGEST THREAT IS FOR DAMAGING
WINDS FROM 60 TO 70 MILES AN HOUR.

THUNDERSTORMS ARE FORECAST TO REACH A CEDAR RAPIDS TO WASHINGTON
LINE FROM 1 TO 3 PM AND FROM DUBUQUE TO QUAD CITIES FROM 5 TO 8 PM.
THE STORMS ARE EXPECTED TO EXIT NORTHWEST ILLINOIS BY EARLY THURSDAY
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...SHOWERS AND
SOME THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY. THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY ACROSS EASTERN IOWA THIS AFTERNOON AND
ACROSS THE ENTIRE AREA TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE:
HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE)

BELLES

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 12:29 PM CDTSevere Thunderstorm WarningDVNBenton61 min
Jun 25, 1:08 PM CDTSevere Thunderstorm WarningDVNLinn37 min
Jun 25, 1:14 PM CDTSevere Thunderstorm WarningDVNDelaware61 min
Jun 25, 1:42 PM CDTSevere Thunderstorm WarningDVNIowa63 min
Jun 25, 1:52 PM CDTSevere Thunderstorm WarningDVNJohnson, Linn53 min
Jun 25, 1:56 PM CDTSevere Thunderstorm WarningDVNDubuque49 min
Jun 25, 4:19 PM CDTSevere Thunderstorm WarningDVNHenry, Lee41 min
Jun 25, 4:40 PM CDTSevere Thunderstorm WarningDVNDes Moines65 min
Jun 25, 4:47 PM CDTSevere Thunderstorm WarningDVNLouisa58 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.